These age-related changes in pharmacokinetics and pharmacodynamics in addition to increased prescribing rates and multiple drug therapy leave the elderly patient vulnerable to drug-related adverse events. An adverse drug reaction (ADR) can be described as any undesirable effect produced by a drug, and the World Health Organisation (WHO) has suggested that it is any response to a drug which is noxious and unintended and which occurs at doses used in humans for prophylaxis, diagnosis or therapy (WHO, 1970). This definition does not include intentional or accidental poisoning or drug abuse and it has been suggested that it should also exclude therapeutic failures (Karch and Lasagna, 1975).
ADRs have been divided into two classes: type A and type B (Rawlins and Thompson, 1977). Type A reactions are pharmacologically predictable for the known activity of the drug—e.g. the dry mouth associated with the use of the tricyclic antidepressants due to anticholinergic effects — and are common, dose-related and usually not serious. Conversely, type B reactions are unpredictable and usually more serious (e.g. anaphylac-tic shock with penicillin). They may be caused by hypersensitivity to the drug or by an "idiosyncratic" reaction.
Unfortunately, it is often difficult to establish a clear cause-and-effect relationship between the drug and the reaction. To try to overcome this difficulty, ADRs have been classified as definite, probable, possible, conditional or doubtful (Karch and Lasagna, 1975). However, this classification relies on clinical judgement. Difficulties may arise when the patient is taking several medications or when the symptoms attributed to the drug, such as headache or nausea, are non-specific and subjective. Attempts have been made to improve precision in the diagnosis of ADRs by developing algorithms to standardise assessments of presumed ADRs (Karch and Lasagna, 1977; Leventhal et al., 1979; Naranjo et al., 1981). These algorithms ask a series of questions in sequence, and the answers are scored to measure the probability that a given clinical event was an ADR. Questions include the timing of the event relative to exposure to the drug, whether the event represents a known reaction to the drug, the possible role of the patient's condition at the time and the effects of drug withdrawal and, where appropriate, rechallenge.
Was this article helpful?